Alert archive / South Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 107, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Sep 2, 2014, 5:57 PM EDT for Kershaw County, Richland County, South Carolina. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2014, 5:57 PM EDT (21:57 UTC)
- Expired
- Sep 2, 2014, 6:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Kershaw County, SC, Richland County, SC
The radar
The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 6:07 PM EDT | TSTM WND DMG | 7 Ne Fort Jackson, SC | SC HWY PATROL REPORTED TREES DOWN AT JACOBS MILLPOND RD. AND SANDY OAKS RD. |
| Sep 2, 6:10 PM EDT | TSTM WND DMG | 3 Sse Elgin, SC | SC HWY PATROL REPORTED TREES DOWN ON I-20 AT MILE MARKER 83 EAST BOUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1607 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 890 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
525
WUUS52 KCAE 022157
SVRCAE
SCC055-079-022230-
/O.NEW.KCAE.SV.W.0107.140902T2157Z-140902T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
557 PM EDT TUE SEP 2 2014
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 630 PM EDT
* AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
FORT JACKSON...OR 8 MILES EAST OF WOODFIELDS...AND MOVING EAST AT
5 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE FORT JACKSON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING AND HEAVY RAINFALL IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3401 8063 3400 8064 3398 8064 3396 8087
3415 8092 3420 8068 3401 8062
TIME...MOT...LOC 2156Z 261DEG 5KT 3406 8077
$$
LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 5:46 PM EDT, 11 minutes earlier.
Area forecast discussion, Sep 2, 5:46 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 546 PM EDT TUE SEP 2 2014 .SYNOPSIS... HIGH PRESSURE WILL EXTEND INTO THE FORECAST AREA FROM THE ATLANTIC THROUGH THURSDAY. A PERSISTENT UPPER RIDGE WILL HELP MAINTAIN THE HOT TEMPERATURES. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... SIGNIFICANT INSTABILITY COUPLED WITH SURFACE CONVERGENCE NEAR SURFACE TROUGH...SEA BREEZE...AND OUTFLOW BOUNDARIES RESULTING IN CONSIDERABLE THUNDERSTORM COVERAGE OVER THE FA CURRENTLY. UPPED POPS IN THE NEAR TERM. DUE TO SIGNIFICANT INSTABILITY AND SOME DRY AIR ALOFT...THERE WILL CONTINUE TO BE THE THREAT FOR SOME SEVERE CELLS...ALONG WITH A LOCALIZED HEAVY RAIN AND FLOOD THREAT DUE TO SLOW STORM MOTION. WILL EXPECT CONVECTION TO GRADUALLY DISSIPATE THIS EVENING. RAIN COOLED AIR AND LIGHT WINDS LATE TONIGHT MAY PROVIDE A THREAT OF PATCHY FOG...DEPENDING ON EXTENT OF ANY LINGERING CLOUD COVER. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/... THE SURFACE RIDGING EAST AND SOUTH OF THE FORECAST AREA WILL CONTINUE TO DOMINATE. A WEAKENING FRONT APPROACHING FROM THE NORTHWEST SHOULD STALL BEFORE REACHING THE AREA TO OUR NW ACROSS THE MOUNTAINS. STRONG HEATING WITH DEEP MOISTURE PLUS SOME CONVERGENCE ASSOCIATED WITH LEE-SIDE TROUGHING SHOULD HELP SUPPORT THUNDERSTORMS. COVERAGE SHOULD BE LIMITED BECAUSE OF CONTINUED UPPER-LEVEL RIDGING AND SLOW STORM MOVEMENT. THE GUIDANCE CONSENSUS SUPPORTS POPS AROUND 30 PERCENT. HEAVY RAIN MAY OCCUR WITH ANY THUNDERSTORMS BECAUSE OF THE SLOW MOVEMENT AND PRECIPITABLE WATER NEAR 2 INCHES. RECENT VERIFICATION FAVORS THE WARMER TEMPERATURE GUIDANCE. && .LONG TERM /THURSDAY THROUGH TUESDAY/... THE GFS AND ECMWF SHOW RIDGING EXTENDING INTO THE AREA FROM THE ATLANTIC DOMINATING EARLY IN THE MEDIUM-RANGE PERIOD. SUFFICIENT MOISTURE COMBINED WITH HEATING SHOULD SUPPORT SCATTERED MAINLY DIURNAL THUNDERSTORMS. THE MODELS HAVE COME INTO BETTER AGREEMENT WITH THE COLD FRONT THAT WILL APPROACH THE AREA ON SUNDAY AND MOVING INTO THE REGION LATE SUNDAY/SUNDAY NIGHT...THEN STALLING OR DRIFTING SLOWLY SOUTHWARD THROUGH TUESDAY. WITH THE COLD FRONT IN THE AREA SUNDAY/MONDAY...EXPECT AN INCREASED CHANCE OF SHOWERS AND THUNDERSTORMS. THE GFS...ECMWF...AND EKD MOS HAVE POPS 20 TO 30 PERCENT EARLY INCREASING TO 30 TO 40 PERCENT BY THE END OF THE PERIOD. ABOVE NORMAL TEMPERATURES SHOULD GRADUALLY LOWER TO NEAR NORMAL BY THE END OF THE LONG TERM PERIOD. DUE TO ADDITIONAL CLOUD COVER...INCREASED CHANCE OF PRECIPITATION AND SURFACE WINDS BECOMING NE BY THE END OF THE PERIOD. && .AVIATION /22Z TUESDAY THROUGH SUNDAY/... WILL CONCENTRATE ON THE NEAR TERM WITH THE TAFS...AS THE MAIN THREAT IS THUNDERSTORM ACTIVITY...SOME POSSIBLY SEVERE...IN THE NEAR TERM. WILL EXPECT THUNDERSTORM ACTIVITY TO GRADUALLY DISSIPATE LATER THIS EVENING. SOME FOG POSSIBLE LATE TONIGHT INTO EARLY WEDNESDAY MORNING DUE TO RAIN COOLED AIR AND LIGHT WINDS...DEPENDING ON EXTENT OF ANY LINGERING CLOUD COVER. WILL HAVE MORE CONFIDENCE ON FOG THREAT LATER THIS EVENING. SCATTERED THUNDERSTORMS EXPECTED AGAIN WEDNESDAY AFTERNOO AND EVENING. EXTENDED AVIATION OUTLOOK...RESTRICTIONS POSSIBLE IN LATE NIGHT AND EARLY MORNING STRATUS AND FOG. SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Sep 2, 3:25 AM EDT, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 325 AM EDT TUE SEP 2 2014 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-030730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 325 AM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD POSSIBLY CONTAIN DAMAGING WIND. LOCALIZED FLOODING WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Sep 2, 3:02 PM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
302 PM EDT TUE SEP 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0233 PM TSTM WND DMG 3 S CHERAW 34.65N 79.89W
09/02/2014 CHESTERFIELD SC PARK/FOREST SRVC
CHERAW STATE PARK GOLF COURSE REPORTED
SEVERAL TREES DOWN ALONG WITH DIME SIZE
HAIL.
&&
LCVLocal storm report, Sep 2, 3:03 PM EDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
303 PM EDT TUE SEP 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM HAIL 2 SSW CHERAW 34.67N 79.90W
09/02/2014 E0.75 INCH CHESTERFIELD SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED THAT OFFICERS
OBSERVED DIME SIZE HAIL NEAR THE TOWN OF
CHERAW.
&&
LCVSpecial weather statement, Sep 2, 4:37 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
437 PM EDT TUE SEP 2 2014
SCZ036-022100-
ORANGEBURG-
437 PM EDT TUE SEP 2 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ORANGEBURG COUNTY
THROUGH 500 PM EDT...
AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
NEARLY STATIONARY STRONG THUNDERSTORM...NEAR HOLLY HILL.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
HOLLY HILL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 TO 40 MPH...
PEA SIZE HAIL...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&
LAT...LON 3330 8025 3326 8031 3327 8033 3327 8035
3325 8036 3325 8043 3328 8049 3332 8050
3333 8051 3327 8061 3348 8068 3336 8023
TIME...MOT...LOC 2037Z 270DEG 2KT 3327 8036Local storm report, Sep 2, 5:27 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
527 PM EDT TUE SEP 2 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND DMG 6 SSE BURNETTOWN 33.44N 81.81W
09/02/2014 AIKEN SC LAW ENFORCEMENT
SC HWY PATROL REPORTED TREES DOWN ON STORM
BRANCH RD. AT BOYD POND RD.
&&
WRSThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:18 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 42 min |
| Sep 2, 4:37 PM EDT | Special Weather Statement | CAE | Dorchester | 23 min |
| Sep 2, 4:55 PM EDT | Areal Flood Advisory | CAE | Orangeburg | 65 min |
| Sep 2, 5:00 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 30 min |
| Sep 2, 5:29 PM EDT | Severe Thunderstorm Warning | CAE | Aiken | 31 min |
| Sep 2, 5:32 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 43 min |
| Sep 2, 5:40 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 35 min |
| Sep 2, 6:44 PM EDT | Areal Flood Advisory | CAE | Richland | 61 min |
| Sep 2, 6:57 PM EDT | Areal Flood Advisory | CAE | Aiken | 48 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.